Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 21, 2021, 2:49 AM CDT for 5 counties in Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 2:49 AM CDT (07:49 UTC)
- Expired
- Aug 21, 2021, 3:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.00 in
- Wind
- 40
Counties Benton County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WWUS83 KDVN 210749
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
249 AM CDT Sat Aug 21 2021
IAZ051>054-063>065-210845-
Linn IA-Iowa IA-Benton IA-Jackson IA-Cedar IA-Jones IA-Johnson IA-
249 AM CDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of northwestern Jackson,
western Cedar, northern Johnson, Benton, Jones, Linn and northern
Iowa Counties through 345 AM CDT...
At 249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Center Point to near Amana. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Strong thunderstorms will be near...
Alburnett and Troy Mills around 255 AM CDT.
Walford and Paris around 300 AM CDT.
Central City around 305 AM CDT.
Other locations in the path of these storms include Coggon, Swisher,
Prairieburg, Waubeek, Coralville, North Liberty, Tiffin, Shueyville,
Ely, Oakdale, Stone City and Lake Macbride State Park.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 258.
Interstate 380 between mile markers 1 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4229 9230 4229 9089 4165 9128 4166 9230
TIME...MOT...LOC 0749Z 268DEG 26KT 4222 9170 4177 9194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
RP KinneyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:27 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 21, 12:27 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1227 AM CDT Sat Aug 21 2021 ...06Z AVIATION UPDATE... .SYNOPSIS... Issued at 252 PM CDT Fri Aug 20 2021 An area of low pressure was located over the eastern Dakotas with an attendant cold front extending down into Nebraska and NW Kansas. Southerly flow ahead of the front has advected increasingly humid air into eastern Iowa and northwest Illinois (upper 60s to lower 70s dewpoints). This has made for another muggy day with early afternoon temps in the mid/upper 80s, and heat indices in the 90s. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 252 PM CDT Fri Aug 20 2021 This Evening through Saturday Morning Scattered showers and thunderstorms are possible after midnight into early Saturday morning. A line of storms is expected to organize along a cold front over western Iowa this evening into the first part of tonight. This complex should gradually weaken overnight as it moves into a less favorable environment residing along and east of the Mississippi River. Moderate 0-1 km shear (20+ kts), and sufficient instability pooling ahead of the front, could balance the convective line's gust front, possibly leading to scattered strong wind gusts west of the Mississippi River. This is only a concern if the convective line stays organized through central Iowa. SPC has maintained a marginal risk for severe storms across the western forecast area, with the primary threat damaging winds. For rainfall amounts, expect considerable variation, from less than a tenth to around 1", due to scattered coverage of the storms and relatively quick eastward movement. Saturday Afternoon and Evening The showers and storms could linger across northwest Illinois into the early afternoon before shifting to the east. Otherwise, expect decreasing humidity through the afternoon and highs in the low 80s northwest to mid/upper 80s elsewhere. .LONG TERM...(Saturday Night through Friday) ISSUED AT 252 PM CDT Fri Aug 20 2021 Key messages: 1) Hot and humid early next week. 2) Heat advisory headlines may be needed Monday and Tuesday. 3) Daily chances for thunderstorms but dry hours in-between. Details: Sunday: High pressure brings a rather nice day with comfortable humidity and highs in the lower to mid 80s. Monday through Tuesday: Heights rise as heat dome builds in the Lower/Mid MS Vly. Highs in the lower 90s will be common with a couple of spots close to 95 not out of the question. With dewpoints pushing into the lower to mid 70s this will be oppressive to say the least. Dangerous heat/humidity with heat index values of 100 to 104 are expected in the afternoon hours and heat advisory headlines may be needed, for later shifts to monitor. There is low confidence concerning convection. Wednesday through Friday: The dvn cwa will be on the northern edge of the heat dome, or the "ring of fire". However, models suggest the stronger westerlies will be across the Dakotas, MN and WI. The NBM has daily chances for thunderstorms but low confidence in regards to timing/coverage/intensity of these periodic rounds of storms. There will be many hours of dry weather too. Also, it is way too early to determine any severe risk. Highs in the 80s to near 90 are expected. Haase && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) ISSUED AT 1225 AM CDT Sat Aug 21 2021 Showers and storms will accompany a cool frontal passage overnight into Saturday, with potentially pockets of MVFR to isolated IFR conditions. Still seeing indications of more widespread coverage across our northern counties especially in E Iowa overnight, and have maintained prevailing mention for 1-2 hrs at KCID and KDBQ around 08z-10z. Activity is favoring more scattered coverage further south per recent radar trends, and with it being too close in for PROB30 mention I TEMPO wording for a couple hrs at KBRL and KMLI 09z-11z. Guidance is indicating some potential for a few hour period of lower ceilings in MVFR to possibly IFR ahead of the front. Have left out mention due to lower confidence, but will continue to monitor. Otherwise, predominantly VFR conditions anticipated outside of the storms. Recent runs of HRRR indicate the potential for redevelopment of storms near KMLI and KBRL toward midday into early PM ahead of the front, and have gone with PROB30 mention for this possibility. Gradual clearing is expected Saturday afternoon with winds turning WNW around 10 kts before turning light Saturday night. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Haase AVIATION...McClure
Hazardous weather outlook, Aug 20, 3:18 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 318 PM CDT Fri Aug 20 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-212030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 318 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A weakening line of thunderstorms will push into eastern Iowa after midnight. However, strong gusty winds may still occur at some locations. There is a low risk for damaging winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday: Scattered thunderstorms may still occur in northwest Illinois ahead of a cold front. However, severe storms are not expected. Monday through Tuesday: Hot and humid conditions will occur with heat index values of 100 to 104. Heat advisory headlines may be needed. There are daily thunderstorm chances for much of next week but there is low confidence in coverage and timing of any storms. It is too early to determine the severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. Haase
In the hours before
Special weather statement, Aug 21, 1:47 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
147 AM CDT Sat Aug 21 2021
IAZ040>042-051>053-210745-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Dubuque IA-Jones IA-
147 AM CDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of Buchanan, western
Dubuque, Benton, northwestern Jones, Delaware and Linn Counties
through 245 AM CDT...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgewood to Troy Mills to near Keystone.
Movement was east at 25 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Edgewood and Troy Mills around 150 AM CDT.
Greeley and Paris around 155 AM CDT.
Central City around 200 AM CDT.
Coggon around 205 AM CDT.
Other locations in the path of these storms include Blairstown, Van
Horne, Ryan, Colesburg, Prairieburg, Newhall and Luxemburg.
This includes Interstate 380 between mile markers 21 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4266 9085 4223 9109 4187 9193 4187 9230
4230 9230 4230 9206 4264 9208
TIME...MOT...LOC 0646Z 265DEG 21KT 4269 9142 4230 9165 4201 9227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RP KinneySpecial weather statement, Aug 21, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
249 AM CDT Sat Aug 21 2021
IAZ051>054-063>065-210845-
Linn IA-Iowa IA-Benton IA-Jackson IA-Cedar IA-Jones IA-Johnson IA-
249 AM CDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of northwestern Jackson,
western Cedar, northern Johnson, Benton, Jones, Linn and northern
Iowa Counties through 345 AM CDT...
At 249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Center Point to near Amana. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Strong thunderstorms will be near...
Alburnett and Troy Mills around 255 AM CDT.
Walford and Paris around 300 AM CDT.
Central City around 305 AM CDT.
Other locations in the path of these storms include Coggon, Swisher,
Prairieburg, Waubeek, Coralville, North Liberty, Tiffin, Shueyville,
Ely, Oakdale, Stone City and Lake Macbride State Park.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 258.
Interstate 380 between mile markers 1 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4229 9230 4229 9089 4165 9128 4166 9230
TIME...MOT...LOC 0749Z 268DEG 26KT 4222 9170 4177 9194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:47 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Linn | 58 min |
| Aug 21, 2:53 AM CDT | Special Weather Statement | DVN | Hancock, Henderson, McDonough, Warren | 67 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.